Patient Develops Stevens-Johnson Syndrome in Rehabilitation Facility


Dermatology Expert WitnessThis case takes place in Maryland and involves a male patient who developed Stevens-Johnson syndrome, which eventually progressed to toxic epidermal necrosis, after being given a mixture of antibiotics and anti-seizure medication. The patient was originally admitted to the hospital after he suffered a brain aneurysm that nearly proved fatal. While recovering, he was given a mixture of amoxicillin and dilantin, the latter of which is an anti-epileptic drug used to control seizures. After a brief stay in the hospital, the man was transferred to an in-patient rehabilitation facility, where the medication was continued. Shortly after arriving at the facility, the man developed a severe rash that spread rapidly across his abdomen, arms, neck, and face. Multiple individuals at the facility noted the patient’s worsening condition, however the only treatment that was attempted was topical hydrocortisone. After suffering for nearly two weeks, employees of the rehabilitation facility noted that the patient’s skin had begun to peel off, at which point he was finally transferred to the hospital. The patient was diagnosed with toxic epidermal necrosis (TEN) stemming from his dilantin almost immediately upon arrival. It is alleged that the patient suffered massive injuries due to the delay in care he received while staying at the rehabilitation center.

 

Question(s) For Expert Witness

  • 1. Do you have extensive experience diagnosing/treating patients with TEN/SJS?
  • 2. What steps and protocols should be taken after patient starts showing signs of skin reaction to medication?
  • 3. At what point should medication be changed or discontinued?

Expert Witness Response E-000947

Dilantin is one of the most highly implicated drugs in causing Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) and this should be kept in mind when prescribing it, so there should be a clear, known indication. The drug should be stopped at the first sign of developing SJS, which is the time at which blistering of the skin or mucous membranes is observed without another probable cause. In addition to stopping the offending medication, the patient should be sent to a specialized unit, usually a burn unit, for supportive care. The fact that this patient’s SJS was allowed to progress this far without treatment shows a clear breach in the standard of care. My specific area of expertise is in blistering diseases of skin and mucous membranes, and my primary diseases of interest are autoimmune causes such as pemphigus and pemphigoid. That being said, I have worked at one of the nation’s most prestigious medical centers for 30 years, and I regularly diagnose patients with Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), and consult on treatment options for these patients.

Expert Witness Response E-009897

I have treated multiple patients with Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). Diagnosis of the condition is usually made with biopsy, however this patient should have been sent to the hospital earlier based on the presentation of symptoms alone. The protocol to be taken in cases of suspected SJS/TEN is discontinuation of the offending medication(s), in this case likely the Dilantin, immediately. In addition, there are many therapeutic protocols such as fluids, high dose corticosteroids, IVIG or cyclosporine, adjunctive wound care, and general medical stabilization that should also be used. I have been in clinical practice of Dermatology for over 30 years. I am on staff at multiple hospitals with consulting privileges. I am also a Clinical Professor of Dermatology at a major university medical school, as well as adjunctive clinical professor at a college of osteopathic medicine. Finally, I am also the Program Director of a dermatology residency.

RELATED EXPERT WITNESSES

Post Tags